Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 2002, 9:45 PM CDT for Martin County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2002, 9:45 PM CDT (02:45 UTC)
- Expired
- Jun 8, 2002, 10:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 51 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 9:50 PM CDT | Thunderstorm Wind 61 E | Tarzan, TX | Thunderstorm winds broke large limbs out of mesquite trees and blew them across Highway 176. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 2452 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 090245 SVRMAF TXC317-090315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 945 PM CDT SAT JUN 8 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARTIN COUNTY IN WEST TEXAS * UNTIL 1015 PM CDT * AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF THE INTERSECTION OF HWY 349 AND HWY 176...OR ABOUT 23 MILES NORTHWEST OF STANTON...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... BUFORD...THE INTERSECTION OF HWY 349 AND HWY 176...TARZAN... LENORAH...GRADY...THREE LEAGUES...BROWN AND FLOWER GROVE. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. MOTORISTS WILL ENCOUNTER DAMAGING HAIL...STRONG WINDS AND VERY HEAVY RAIN. FIND SUBSTANTIAL SHELTER NOW. LAT...LON 3251 10219 3217 10220 3219 10171 3251 10171
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:25 PM CDT, 6 hours 20 minutes earlier.
Area forecast discussion, Jun 8, 3:25 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 325 PM CDT SAT JUN 8 2002 07/12Z UPPER AIR DATA SHOWING A STRONG UPPER LOW OVER THE PAC NW WITH VERY COLD SUB -25C 500MB TEMPS ACROSS WA AND NRN OR. A LITTLE CLOSER TO HOME SHOWS SOUTHWESTERLY FLOW ALOFT WITH PLENTY OF LOW LEVEL MOISTURE OVER THE ENTIRE CWA (850MB DEW POINT OF 16C). INTERESTING TO NOTE A SOUTHWEST WIND AT KGDP WITH A DEW POINT OF 52F AT 19Z. CONVECTION FIRING IN THE MOUNTAINS AS OF THIS WRITING WITH PLENTY OF LOW-LEVEL MOISTURE AROUND AND DECENT MID-LEVEL LAPSE RATES. HIGHEST POPS (30%) WILL BE CONFINED TO THE MOUNTAINS AND ADJACENT PLAINS WITH GENERALLY 20% OR LESS ELSEWHERE. SIMILAR PATTERN IN PLACE FOR TOMORROW...ALTHOUGH MODELS SHARPEN DRYLINE AND MOVE IT TO NEAR THE TX/NM STATE LINE IN THE AFTERNOON. CURRENT FORECAST LOOKS GOOD WITH LOW ORDER POPS ALL ZONES EXCEPT CULBERSON COUNTY TX AND EDDY COUNTY NM. DRYLINE SHARPENS FURTHER ON MONDAY BUT MID LEVEL TEMPS RISE AS 500MB HIGH STRENGTHENS OVER THE AREA...WILL CONTINUE THE CURRENT DRY FORECAST EXCEPT FOR THE BIG BEND GROUP WHERE LOW LEVEL MOISTURE AND WEAK LOW-LEVEL UPSLOPE FLOW WILL REMAIN. DRY AND HOT FOR TUESDAY AND WEDNESDAY WITH UPPER HIGH BUILDING OVER THE AREA. EXTENDED MODEL GUIDANCE CONTINUES TO SHOW A FRONT APPROACHING THE AREA THURSDAY. NOT CONVINCED A FRONT WILL ACTUALLY MAKE IT INTO THE AREA AS MAIN UPPER LOW IS WELL NORTH OF THE AREA...WE WILL CONTINUE THE DRY FORECAST WITH SLIGHTLY /COOLER/ TEMPS THURSDAY AND FRIDAY WITH POSSIBLE LOWER THICKNESSES. RIDGE LOOKS LIKE IT WILL TEMPORARILY REBUILD OVER THE AREA SATURDAY AS ANOTHER UPPER LOW APPROACHES THE PAC NW. MAF 069/095/070/096 2110 LSA 066/093/067/095 2110 6R6 070/092/070/096 212- MRF 060/087/060/090 3221 CNM 067/101/069/100 3-00 .MAF... TX...NONE. NM...NONE. PLATT
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:40 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 50 min |
| Jun 8, 9:03 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 42 min |
| Jun 9, 5:54 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 51 min |
| Jun 9, 6:48 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.